Alert archive / Montana / Flash Flood Warnings in 2015

Flash Flood Warning 1, NWS Billings, MT

June 1, 2015Yellowstone County, Montana

NWS Billings, MT issued this flash flood warning at Jun 1, 2015, 6:08 PM MDT for Yellowstone County, Montana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 1, 2015, 6:08 PM MDT (00:08 UTC)
Expired
Jun 1, 2015, 9:00 PM MDT
In force
3 hr
Issued by
NWS Billings, MT
Area
Storm-based polygon
Flood severity
None

County Yellowstone County, MT

The radar

The Billings radar (KBLX), 27 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 0.1 hours before the alert went out and 319 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2015-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2015-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
3243 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 2:43 PM MDT, 3 hours 25 minutes earlier.

Area forecast discussion, Jun 1, 2:43 PM MDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
243 PM MDT MON JUN 1 2015

.SHORT TERM...VALID FOR TUE AND WED...

WE ARE FOCUSING ON THE FIRST 12 HOURS WITH THIS DISCUSSION...THE
REST OF THE SHORT TERM FORECAST THROUGH WEDNESDAY IS IN GOOD
SHAPE.

MODELS ARE SHOWING SOME OF OUR SEVERE PARAMETERS SOMEWHAT
DISJOINTED FOR THE AFTERNOON AND EVENING...THUS OUR CONFIDENCE IN
JUST HOW THINGS WILL PLAY OUT THE REST OF THE DAY IS LOW. THAT
SAID...WE HAVE ENOUGH INSTABILITY PER CAPE AND LAPSE RATES WITH
INCREASING BULK SHEAR TO GENERATE SOME STRONG OR SEVERE
THUNDERSTORMS AS ANTICIPATED. WATCH 246 HAS BEEN ISSUED FOR MUCH
OF OUR WESTERN ZONES. WE MAY NEED TO ADD BIG HORN AND SHERIDAN
COUNTIES LATER TODAY OR THIS EVENING.

AT 2 PM WE HAD SOME CELLS FIRING QUICKLY OVER THE CRAZY MOUNTAINS
AND BELTS...WITH ANOTHER REGION OF LIGHTNING DEVELOPING NEAR COOKE
CITY IN THE BEARTOOTHS. HRRR DID GREAT LAST NIGHT...BUT IS ALL
OVER THE MAP AND TERRIBLY INCONSISTENT WITH ITS RUNS TODAY. OTHER
MODELS DISAGREE ON SEVERAL FEATURES AND TIMING AS WELL. BUT TAKING
MATTERS FROM CURRENT RADAR AND SATELLITE I AM ANTICIPATING
STRONGEST CONVECTION BETWEEN 4-7 PM AND TO BE SITUATED FROM
ROUNDUP THROUGH BILLINGS TO NEAR THE BIG HORNS MOVING NORTHEAST.
BUFKIT SOUNDINGS SUGGEST ELEVATED CONVECTION LATER IN THE EVENING
OUT EAST AS WELL.

ON THE OTHERSIDE OF THINGS...WEAKER CONVECTION FIRING NOW MAY
PRODUCE COLD POOLS LIMITING CHANCE OF SEVERE CELLS LATER. BUT
THIS HARD TO PREDICT AHEAD OF TIME...SO WATCH IN PLACE LOOKS GOOD.
BT

.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...

NO MAJOR CHANGES TO THE LONG TERM. MODELS ARE STILL IN DECENT
AGREEMENT AND CONTINUE TO SHOW GENERALLY MOIST AND UNSTABLE
SOUTHWESTERLY FLOW THROUGH MUCH OF THE EXTENDED.

BY THURSDAY THE NEXT PACIFIC TROUGH BEGINS TO DEVELOP OVER THE
PACIFIC NORTHWEST. THIS TROUGH WILL SLOWLY DEEPEN INTO A CUTOFF
LOW ALONG THE CALIFORNIA COAST. THIS WILL LEAD TO AN EXTENDED
PERIOD OF SOUTHWESTERLY FLOW ALOFT FOR SOUTHERN MONTANA. SEVERAL
IMPULSES OF ENERGY WILL MOVE THROUGH THE FLOW. THIS GIVES MUCH OF
THE AREA AT LEAST A SLIGHT CHANCE FOR THUNDERSTORMS THROUGH THE
REST OF THE WORK WEEK AND INTO THE WEEKEND. HELPING THIS WILL BE A
GOOD INFLUX OF PACIFIC MOISTURE. EACH AFTERNOON SOME INSTABILITY
EXISTS...SO THUNDERSTORMS ARE CERTAINLY POSSIBLE.

TEMPERATURES WILL BE AROUND NORMAL THROUGH MUCH OF THE PERIOD.
EXPECT HIGHS TO GENERALLY BE IN THE MID TO UPPER 70S THROUGH MUCH
OF THE EXTENDED. REIMER
&&

.AVIATION...

SCATTERED THUNDERSTORMS BEGINNING TO DEVELOP THIS AFTERNOON. DUE
TO UNCERTAINTY IN TIMING...WILL UPDATE TEMPO GROUPS AS NEEDED
BASED ON RADAR TRENDS.  VFR CONDITIONS WILL PREVAIL MUCH OF THE
DAY...ALTHOUGH THUNDERSTORMS COULD BRIEFLY DROP CONDITIONS TO MVFR
AND WILL PRODUCE STRONG ERRATIC WIND GUSTS AND POSSIBLE HAIL.
REIMER

&&

.PRELIMINARY POINT TEMP/POPS...

    TUE     WED     THU     FRI     SAT     SUN     MON
-----------------------------------------------------------
BIL 053/074 048/070 051/067 052/073 054/074 053/078 054/074
    63/T    32/T    34/T    34/W    44/T    43/T    33/T
LVM 049/069 045/068 048/067 047/071 050/071 050/075 050/072
    65/T    44/T    45/T    45/W    44/T    33/T    33/T
HDN 054/077 047/073 051/070 052/076 054/076 054/080 054/077
    53/T    32/T    35/T    34/W    44/T    33/T    33/T
MLS 058/075 048/071 051/068 053/075 056/075 054/080 054/076
    53/T    21/B    25/T    44/W    55/T    42/T    22/T
4BQ 057/078 049/072 052/068 053/074 056/074 054/078 054/076
    32/T    32/T    45/T    34/W    55/T    42/T    33/T
BHK 055/076 046/070 046/067 049/072 052/074 051/077 050/076
    63/T    31/B    25/T    33/W    55/T    42/T    22/T
SHR 050/075 045/069 048/068 049/072 051/072 050/075 052/073
    33/T    32/T    54/T    44/W    55/T    43/T    44/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 246 IN EFFECT UNTIL 9 PM MDT THIS
      EVENING FOR ZONES 28-29-34-35-39>42-56-63>68.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jun 1, 3:34 AM MDT, 14 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
334 AM MDT MON JUN 1 2015

MTZ028>042-056>058-063>068-WYZ098-099-020945-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
334 AM MDT MON JUN 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING...AND SOME OF THEM WILL BE SEVERE. THE PRIMARY HAZARDS
WILL BE LARGE HAIL THE SIZE OF QUARTERS TO GOLF BALLS...DAMAGING
WINDS IN EXCESS OF 60 MPH AND VERY HEAVY RAIN. THE GREATEST RISK
OF SEVERE THUNDERSTORMS WILL BE BETWEEN 3 PM AND MIDNIGHT MDT...
BUT THE RISK COULD LINGER PAST MIDNIGHT IN SOUTHEAST MONTANA.
MONITOR THE WEATHER CLOSELY...AND BE READY TO SEEK SHELTER INDOORS
IF STORMS APPROACH OR WARNINGS ARE ISSUED FOR YOUR LOCATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF STRONG THUNDERSTORMS TUESDAY AFTERNOON AND
EVENING...MAINLY FROM SHERIDAN EAST TO BROADUS AND EKALAKA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

CJS

In the hours before

Special weather statement, Jun 1, 4:20 PM MDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
420 PM MDT MON JUN 1 2015

MTZ040-064-065-067-068-012300-
ABSAROKA/BEARTOOTH MOUNTAINS MT-CRAZY MOUNTAINS MT-
LIVINGSTON AREA MT-NORTHERN PARK MT-PARADISE VALLEY MT-
420 PM MDT MON JUN 1 2015

...SIGNIFICANT WEATHER ADVISORY...

AT 417 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES WEST OF LIVINGSTON...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS OF 45 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WINDS WILL BE NEAR...
  LIVINGSTON AROUND 435 PM MDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE PINE
CREEK...WILSALL...CLYDE PARK...AND THE CRAZY MOUNTAINS.

IN ADDITION TO THE STRONG WINDS...VERY HEAVY RAIN AND SMALL HAIL
WILL BE POSSIBLE AS THESE STORMS MOVE THROUGH THE SHIELDS RIVER
VALLEY...INCLUDING THE WILSALL AND CLYDE PARK AREAS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4553 11086 4558 11086 4559 11080 4609 11079
      4613 11024 4591 11024 4589 11029 4586 11030
      4579 11029 4578 11023 4549 11023 4548 11092
      4553 11092
TIME...MOT...LOC 2217Z 253DEG 29KT 4569 11079

CHAMBERS
Special weather statement, Jun 1, 4:53 PM MDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
453 PM MDT MON JUN 1 2015

MTZ039-056-067-020000-
ABSAROKA/BEARTOOTH MOUNTAINS MT-RED LODGE FOOTHILLS MT-
EASTERN CARBON MT-
453 PM MDT MON JUN 1 2015

...SIGNIFICANT WEATHER ADVISORY...

AT 452 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
RED LODGE...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RED LODGE...JOLIET...FROMBERG...ROCKVALE...LUTHER...EDGAR...FOX...
ROBERTS AND BOYD.

LAT...LON 4512 10939 4526 10955 4559 10894 4542 10870
TIME...MOT...LOC 2252Z 234DEG 24KT 4524 10934

REIMER
Special weather statement, Jun 1, 5:11 PM MDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
511 PM MDT MON JUN 1 2015

MTZ040-041-064>068-012345-
BEARTOOTH FOOTHILLS MT-ABSAROKA/BEARTOOTH MOUNTAINS MT-
NORTHERN SWEET GRASS MT-CRAZY MOUNTAINS MT-LIVINGSTON AREA MT-
NORTHERN PARK MT-PARADISE VALLEY MT-
511 PM MDT MON JUN 1 2015

...SIGNIFICANT WEATHER ADVISORY...

AT 510 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS EXTENDING FROM NEAR WILSALL TO NEAR LIVINGSTON...AND
MOVING NORTHEAST AT 35 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LIVINGSTON...CLYDE PARK...AND SPRINGDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 4618 11029 4631 11028 4632 11026 4627 11021
      4622 11020 4622 11009 4566 11011 4557 11065
      4619 11072
TIME...MOT...LOC 2310Z 210DEG 42KT 4617 11068 4569 11063

CHAMBERS
Local storm report, Jun 1, 5:24 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
524 PM MDT MON JUN 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             4 N RED LODGE           45.24N 109.25W
06/01/2015  M1.00 INCH       CARBON             MT   PUBLIC

            PUBLIC REPORTED HAIL SLIGHTLY LARGER THAN QUARTERS.

0520 PM     HAIL             4 NNE RED LODGE         45.26N 109.23W
06/01/2015  M1.00 INCH       CARBON             MT   TRAINED SPOTTER

            QUARTER HAIL REPORTED AT KOA CAMPGROUND.

&&
Special weather statement, Jun 1, 5:24 PM MDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
524 PM MDT MON JUN 1 2015

MTZ028-063-020000-
JUDITH GAP MT-SOUTHERN WHEATLAND MT-
524 PM MDT MON JUN 1 2015

...SIGNIFICANT WEATHER ADVISORY...

AT 524 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 24
MILES SOUTHWEST OF HARLOWTON...MOVING NORTHEAST AT 40 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HARLOWTON AND TWODOT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4651 10957 4622 10985 4622 11020 4625 11022
      4627 11021 4632 11027 4632 11028 4649 11028
      4650 11027 4671 11028 4671 11021 4672 11019
TIME...MOT...LOC 2324Z 219DEG 43KT 4630 11031

CHAMBERS
Local storm report, Jun 1, 6:07 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
607 PM MDT MON JUN 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     HAIL             EDGAR                   45.47N 108.85W
06/01/2015  M0.88 INCH       CARBON             MT   TRAINED SPOTTER

0606 PM     TSTM WND GST     HARLOWTON               46.43N 110.06W
06/01/2015  M50.00 MPH       WHEATLAND          MT   TRAINED SPOTTER

0606 PM     HAIL             HARLOWTON               46.43N 110.06W
06/01/2015  M0.25 INCH       WHEATLAND          MT   TRAINED SPOTTER

&&

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 6:29 PM MDTSevere Thunderstorm WarningBYZWheatland22 min
Jun 1, 6:45 PM MDTSpecial Weather StatementBYZStillwater60 min
Jun 1, 7:12 PM MDTSpecial Weather StatementBYZBig Horn33 min
Jun 1, 7:51 PM MDTSpecial Weather StatementBYZTreasure39 min
Jun 1, 8:28 PM MDTSpecial Weather StatementBYZPowder River, Rosebud, Treasure62 min
Jun 1, 9:27 PM MDTSpecial Weather StatementBYZCuster, Powder River, Rosebud, Treasure63 min
Jun 1, 9:33 PM MDTSpecial Weather StatementBYZBig Horn42 min
Jun 1, 9:52 PM MDTSevere Thunderstorm WarningBYZCarter, Custer, Powder River23 min
Jun 1, 10:02 PM MDTAreal Flood AdvisoryBYZBig Horn3 hr
Jun 1, 10:30 PM MDTSpecial Weather StatementBYZCarter, Custer, Fallon60 min
Jun 1, 11:24 PM MDTSpecial Weather StatementBYZFallon66 min
Jun 2, 12:52 PM MDTSpecial Weather StatementBYZStillwater23 min
Jun 2, 1:33 PM MDTSpecial Weather StatementBYZYellowstone42 min
Jun 2, 2:20 PM MDTSpecial Weather StatementBYZYellowstone55 min
Jun 2, 3:08 PM MDTSpecial Weather StatementBYZBig Horn67 min
Jun 2, 4:13 PM MDTSpecial Weather StatementBYZBig Horn62 min
Jun 2, 5:11 PM MDTSpecial Weather StatementBYZGolden Valley64 min
Jun 2, 5:33 PM MDTSevere Thunderstorm WarningBYZBig Horn, Rosebud57 min
Jun 1, 7:14 PM MDTSpecial Weather StatementBYZSheridan61 min

Nearby

Flash Flood Warnings in Montana, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.